Flash Flood, Saginaw
- When
- August 11, 3:00 PM EST to 8:00 PM EST
- Where
- Saginaw County, 0.58 mi NNW of Munger to 1.82 mi NW of Freeland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.528, -83.784
A historic rainfall event unfolded over Southeast Michigan on Monday, August 11, leading to major flooding and road closures. This event was caused by a strengthening low pressure system moving over the area, focusing the tropical moisture which came up from the south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A historic rainfall event unfolded over Southeast Michigan on Monday, August 11, leading to major flooding and road closures. This event was caused by a strengthening low pressure system moving over the area, focusing the tropical moisture which came up from the south. The hardest hit areas included Metro Detroit and surrounding communities, along with Flint and the Saginaw Valley areas. Wayne, Southern Oakland and Macomb counties saw the worst of the flooding as 4 to 6 inches of rain fell over a 4 hour period. Around 75,000 homes and businesses suffered damage, with over 3000 suffering major damage. There was also damage to the roads and bridges, along with the city sewer pumps which were overwhelmed by the torrential rainfall. Total estimated dollar loss from the Detroit Metro area was 1.8 billion dollars. Farther north, across parts of Saginaw, Bay, and Genesee counties, flooding was not nearly as bad, but flooded roads with 2 to 3 feet of water were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 11, 2:49 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 349 PM EDT MON AUG 11 2014 .SHORT TERM...TONIGHT NORTHERN STREAM TROUGH/UPPER WAVE/COLD POOL (-15 C AT 500 MB PER 12Z INL RAOB) CATCHING UP AND ABSORBING/MERGING WITH LEAD UPPER WAVE OVER THE NORTHERN OHIO VALLEY...WHICH WILL ALLOW FOR FURTHERING DEEPENING OF THE LOW PRESSURE SYSTEM AS IT TRACKS NORTH/NORTHEAST INTO SOUTHERN LAKE HURON OVERNIGHT. MOISTURE LADEN SYSTEM (PW VALUES UP AROUND 2 INCHES/850 MB DEW PTS OF 15 C) WITH THE LEAD STRONG VORT MAX LEADING TO OUR SHARS EVENT EARLIER...WITH RAINFALL TOTALS OF 1 TO 3 INCHES (THROUGH MID AFTERNOON) TOWARD THE OHIO BORDER. FORTUNATELY...MOISTURE AXIS/850-700 MB THETA-E RIDGE WILL BE EXITING SOUTHEAST MICHIGAN NEAR OR SHORTLY AFTER 00Z...ALLOWING THE RAIN SHOWERS TO TAPER OFF DURING THE EVENING HOURS FROM SOUTHWEST TO NORTHEAST (SUPPORTED BY CURRENT TRENDS). THE AMOUNT OF LOW LEVEL DRYING BEHIND THE SYSTEM OVERNIGHT IS NOT TERRIBLY STRONG...AND SUSPECT THERE WILL BE LINGERING LOW CLOUDS IF NOT SOME SPOTTY DRIZZLE/LIGHT RAIN (SEE 12Z EURO). FOG IS A CONCERN WITH THE SOAKED GROUND...BUT BANKING ON JUST ENOUGH MIXING/SURFACE WINDS HOLDING UP ABOVE 5 KNOTS. WITH THE CLOUDS AND LIMITED DRYING...MINS EXPECTED TO HOLD IN THE MID 60S. && .LONG TERM...TUESDAY THROUGH NEXT MONDAY LOW PRESSURE WILL LIFT ACROSS LAKE HURON LATE TONIGHT THROUGH EARLY TUESDAY AS AN UPPER WAVE OVER THE UPPER MIDWEST DRAWS CLOSER TO THE AREA. SOME DRIER MID-LEVEL AIR WILL SURGE UP INTO SOUTHEAST MICHIGAN AHEAD OF THE UPPER FEATURE EARLY TOMORROW...LEADING TO A LOW COVERAGE OF SHOWERS/TSTORMS TO START THE DAY. COVERAGE IS THEN EXPECTED TO INCREASE FROM EARLY AFTERNOON THROUGH LATE EVENING AS THE UPPER TROUGH WORKS THROUGH THE AREA...WE GET AN ADDITIONAL SHOT OF MID-LEVEL MOISTURE WRAPPING AROUND THE SYSTEM...LAPSE RATES STEEPEN WITH DIURNAL HEATING AND THE ARRIVAL OF A -12 TO -14 C COLD POOL BETWEEN 850-500MB...AND A COLD FRONT BEGINS TO WORK ACROSS THE AREA LATE. THE COLD FRONT AND UPPER TROUGH AXIS WILL SWING EAST OF THE AREA EARLY TUESDAY NIGHT...ALLOWING SHOWERS/TSTORMS TO END FROM WEST TO EAST. MOSTLY CLOUDY SKIES AND COOLER AIR FILTERING INTO THE AREA WILL KEEP MAX TEMPS CONFINED INTO THE LOW/MID 70S TOMORROW. FAIRLY QUIET WEATHER IS THEN EXPECTED WEDNESDAY AND WEDNESDAY NIGHT...DESPITE ANOTHER UPPER WAVE DIVING THROUGH CANADA AND INTO NORTHERN MICHIGAN. THIS WILL PUSH A WEAK SURFACE TROUGH AND SECOND COLD FRONT ACROSS THE AREA LATE WEDNESDAY AND WEDNESDAY NIGHT...HOWEVER MOISTURE TO GENERATE SHOWERS LOOKS TO BE LACKING. TEMPS WILL REBOUND SLIGHTLY FOR WEDNESDAY WITH SOME SUNSHINE AND BEFORE THE NEXT COLD FRONT...BUT STILL REMAIN BELOW SEASONAL NORMALS IN THE MID TO UPPER 70S. EXTENDED FORECAST THROUGH THE END OF THE WEEK AND INTO THE WEEKEND WILL REMAIN RELATIVELY BENIGN AS AN UPPER LEVEL LOW MOVES TOWARD THE NEW ENGLAND AREA. AS THE LOW PULLS AWAY TO THE EAST...SURFACE HIGH PRESSURE WILL TAKE OVER ACROSS THE GREAT LAKES REGION ALLOWING FOR DRY CONDITIONS TO PREVAIL. NEXT CHANCE FOR PRECIPITATION MAY COME LATER ON IN THE WEEKEND AS A WEAK DISTURBANCE TRANSLATES ACROSS THE AREA. AS FAR AS TEMPERATURES ARE CONCERNED...HIGHS WILL SLOWLY MODERATE FROM SLIGHTLY BELOW NORMAL TO NEAR NORMAL INTO THE WEEKEND. && .MARINE... LOW PRESSURE WILL LIFT FROM NORTHWEST OHIO INTO CENTRAL LAKE HURON TONIGHT. A SWATH OF STRONGER SOUTHEAST WINDS WILL OCCUR ON THE SOUTH SIDE OF THE LOW TRACK...LIFTING ACROSS SOUTHERN LAKE HURON THIS EVENING...AND ACROSS NORTHERN LAKE HURON LATE THIS EVENING INTO TONIGHT. GUSTS TO AROUND 25 KNOTS AND WAVE HEIGHTS BETWEEN 2 AND 4 FEET CAN BE EXPECTED FOR ROUGHLY A 3-HOUR PERIOD ALONG THE SHORELINE OF SOUTHERN LAKE HURON THIS EVENING...BUT THE SHORT DURATION WILL PRECLUDE ISSUANCE OF A SMALL CRAFT ADVISORY. A COLD FRONT WILL THEN PUSH ACROSS THE CENTRAL GREAT LAKES TUESDAY...BRINGING IN COOLER AIR AND ALLOWING WINDS TO INCREASE FROM THE NORTHWEST. SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR PORTIONS OF THE SOUTHERN LAKE HURON NEARSHORE WATERS AS WINDS AND ESPECIALLY WAVES INCREASE. HIGH PRESSURE BUILDING INTO THE AREA FROM THE WEST LATE WEDNESDAY TO THURSDAY WILL THEN ALLOW WINDS AND WAVES TO DECREASE. && .AVIATION...ISSUED 1246 PM EDT MON AUG 11 2014 //DISCUSSION... AREA OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO EXPAND NORTHWARD EARLY THIS AFTERNOON...AS STRENGTHENING LOW PRESSURE SYSTEM TRACKS NORTHEAST ALONG THE MICHIGAN/CANADIAN BORDER...WITH HIGH IFR/LOW MVFR CONDITIONS EXPECTED. RAIN IS EXPECTED TO TAPER OFF FROM SOUTHWEST TO NORTHEAST THIS EVENING AS THE LOW SLOWLY PULLS AWAY. HOWEVER...THERE IS NOT A STRONG PUSH OF LOW LEVEL DRY AIR OVERNIGHT...AND THERE SHOULD BE ENOUGH NEAR SURFACE MOISTURE IN PLACE TO SUPPORT IFR CEILINGS. INCREASING SOUTHWEST TO WESTERLY GRADIENT TOMORROW MORNING AND THE COMMENCEMENT OF THE DAYLIGHT/SURFACE HEATING SHOULD ALLOW CLOUD BASES TO RISE INTO MVFR CATEGORY. //DTW THRESHOLD THREATS... * HIGH CONFIDENCE IN CEILINGS BELOW 5000 FEET THROUGH TOMORROW MORNING. * MEDIUM CONFIDENCE IN ADDITIONAL THUNDERSTORMS IMPACTING THE TERMINAL THIS AFTERNOON. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...SF LONG TERM....HLO/SS MARINE.......HLO AVIATION.....SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1031 AM EDT MON AUG 11 2014 MIZ047>049-053>055-060>063-068>070-075-076-082-083-121445- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 1031 AM EDT MON AUG 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A MOISTURE LADEN LOW PRESSURE SYSTEM WILL BRING POTENTIAL FOR HEAVY DOWNPOURS TODAY...ESPECIALLY WITHIN THUNDERSTORMS. THESE DOWNPOURS MAY PRODUCE FLOODING AND PONDING ON AREA ROADWAYS. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. STORM MOTION WILL BE TO THE NORTHWEST AT 20 MPH THROUGH THIS AFTERNOON...AND THEN TO THE NORTHEAST AT 25 MPH THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER RAINFALL AMOUNTS OF ONE INCH OR MORE OR REPORTS OF FLOODING WOULD BE APPRECIATED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-121445- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 1031 AM EDT MON AUG 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT A MOISTURE LADEN LOW PRESSURE SYSTEM WILL BRING POTENTIAL FOR HEAVY DOWNPOURS TODAY...ESPECIALLY WITHIN THUNDERSTORMS. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. STORM MOTION WILL BE TO THE NORTHWEST AT 15 TO 20 KNOTS THROUGH THIS AFTERNOON...AND THEN TO THE NORTHEAST AT 20 KNOTS THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER RAINFALL AMOUNTS OF ONE INCH OR MORE OR REPORTS OF FLOODING WOULD BE APPRECIATED. HLO YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
129 PM EDT MON AUG 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HEAVY RAIN JASPER 41.79N 84.04W
08/11/2014 M2.56 INCH LENAWEE MI PUBLIC
4 HR TOTAL.
&&
SFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
225 PM EDT MON AUG 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN JASPER 41.79N 84.04W
08/11/2014 M3.01 INCH LENAWEE MI TRAINED SPOTTER
6 HOUR TOTAL RAINFALL
&&
SSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
253 PM EDT MON AUG 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN 2 W MONROE 41.92N 83.42W
08/11/2014 M2.20 INCH MONROE MI TRAINED SPOTTER
5 HOUR RAINFALL TOTAL
0230 PM HEAVY RAIN WNW STONY POINT 41.95N 83.28W
08/11/2014 M1.75 INCH MONROE MI CO-OP OBSERVER
4.5 HOUR RAINFALL TOTAL
&&
SSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 PM EDT MON AUG 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 3 NW SAGINAW 43.46N 83.98W
08/11/2014 M1.10 INCH SAGINAW MI COCORAHS
1 HOUR RAINFALL TOTAL
&&
SSThe Detroit radar (KDTX), 95 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
6 flash flood, 3 flood. Local standard time, as filed.
Residual flooding and runoff left many roads flooded and closed, with Ecorse Creek in Dearborn Heights reaching a record stage of 10.22 feet at 02:10 Z on August 12th.
Residual flooding and runoff left many roads flooded and closed, with the Clinton River in Clinton Township reaching a record stage of 20.84 feet at 07:45 Z on August 12th.
Residual flooding and runoff left many roads flooded and closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538948, 539930, 538943, 538944, 538946, 538947, 539485, 539486, 539931.